Severe Joint pain is this normal?


I have just Joined this site as I am really struggling with joint pain. Seen an endo consultant last week for the first time waited weeks to see him and he didn't really help me. I don't know at the moment what my blood readings are just he said oh they are a bit high 14 something but reading and different sites and posts I think that will be my T4 I currently take 100mcg of levo thyroxine but he thinks that needs to be increased he took more blood and said he would be in touch with me and GP after 6 days im still waiting in pain and fed up I Have been signed off my work as im finding it difficult to consintrate don't know if that's the painkillers or

19 Replies

  • Did you get your vitamin D level checked? A severe deficiency of this vitamin can also cause terrible joint pains.

  • Yes vit d is low on two different caps for this Fultium D 800 IU taking 4 of these a day and 1 alfacalcidol also just been given sodium phosphate to help with calcium I think.

  • Find some chelated magnesium as well. Bones need magnesium just as much as they need calcium.

  • I use a spray, on the skin. It is absorbed. Look it up. Oil of magnesium. It lasts a long time.

  • Wecome to the forum, Ogi60.

    I think it is more likely to be your TSH which is 14 and means you need a dose increase. Hopefully the endo's letter will arrive in the next few days and your GP will prescribe a higher dose, usually 25mcg more. Your inability to concentrate is likely to be due to high TSH rather than painkillers. High TSH can cause joint pain but it could also be due to low vitamin D and/or low iron. Ask your GP to test ferritin, vitamin D, B12 and folate which are often deficient/low in hypothyroid patients and can cause musculoskeletal pain, fatigue and low mood similar to hypothyroid symptoms.

  • All these have been tested and are being treated with other meds. I have been on thyroid meds for about 4 years but things have become unbearable since I had a hysterectomy last year, everything is just getting worse.

  • Ogi, Have your sex hormone levels been tested since the hysterectomy? Something's made your TSH shoot up suddenly and other hormonal changes may be the reason.

  • I just had a hysterectomy a week and a half ago and my joint pain is crazy today! I also had my Levo reduced Right before surgery.

  • Hi Walker my pain did not start as quick as that. I have been suffering now for about 5 months with things just getting steadily worse. It was just last week it was discovered my thyroid and Vit D are not good. Gong to Drs this morning im going to ask for all my blood readings and post on here. I'm so glad I have found this site it is so informative and everyone is so helpful.

    I hope you continue with a speedy recovery from your op and get the pain relief sorted asap.


  • When I was first given levothyroxine it was only a few weeks later that I had muscle/joint pain. It was unbearable and couldn't raise my arms to comb hair or step onto a pavement. I think that some of us don't find levothyroxine helpful and at the time I was on levo when I was given Eltroxin (a brand name) together with 10mcg T3 it was a huge improvement and diminished pain.

    Unfortunately, the makers withdrew Eltroxin (the only brand name) so we only have generic levothyroxines now. The makers of Eltroxin said that their generic levo was Exactly the same but many who had been on it for years confirmed that it isn't the same.

    Hopefully, when you raise your levo more you might feel better. If not, ask if some T3 can be added to your T4. For some of us levothyroxine isn't compatible with our bodies although some do get on fine with it.

    Do you get the same levo each time, made by the same pharmaceutical company, as sometimes a change to another can suit us better. I sympathise with you as nothing seems to relieve the pain. Is it because there isn't sufficient T3 being converted from T4 for our billions of receptor T3 cell and we cannot then function normally.

  • I'm going to GP this week so I hope they have heard from endo consultant and I will get my levo increased i have been on the same one since the start. I will ask re my hormone levels I have had that many tests I am losing track. Its 4am another one of my symptoms cannot sleep for very long due to pain. I am beginning to think I am imagining it people must be sick of me as I look ok on the outside but suffering so much. Thanks for all advice peeps it's great to get your input. X

  • I was on levo initially BUT lasted only a fortnight! The joint pain I had was UNBEARABLE! I was crying at night as my legs were in agony. For me it was the lactose in the levo. I found out a few years ago that I cannot tolerate it (or fructose) any longer and when I cut out dairy.... NO MORE PAIN😀👏. Doctor looked at me like I was from another planet - endo said dairy and joint pain are linked😉 just another option to consider. Hope you feel better soon 😘

  • Hi,

    I'm underactive & have a severe growth hormone deficiency, both are now being treated. I started having horrendous joint pain around last September & asked at my Endo appointment if it was anything to do with either condition and was told definitely not. My GP referred me to a rheumatology consultant who's said that I have psoriatic arthritis which makes sense as had psoriasis since childhood. I've just come off the second drug for arthritis as they've both given me really bad side effects such as bleeding gums.

    I'm also Vit D deficient & have been on Fultium D 800 for some years so will be asking for that checked at my next appointment.

    Thank you for raising this & hope you get sorted out soon,

    Take care x

  • Hi Ogi60,

    Do check it out with your GP, it may not be anything to do with your thyroid and could be something else all together.

    I don't want to speculate but there are many, many people with a multitude of different conditions which we have to manage concurrently so try to write down exactly how the pain feels, when it's most prevalent, how it affects you and what eases it, ie. heat packs or adopting a horizontal or reclining position. All that information will be really useful for your GP.

    Wishing you all the very best.

  • Hi Reykua. I'm at the GP or the nurse just about every week just now trying to get to the bottom of all this but the pain is getting me down. Thanks for your comments.

    Halifaxlass we seem to have same symptoms I have had psoriasis for many years or that's what GP says it is and treats with various creams.

  • The only results my GP would give me today was

    TSH 4.3

    T4 - 17

    Means nothing to me was told there was too many results for her to print!!!!

    Just had a call from the endo and he has suggested putting my levo up to 125 and continue with the Vit D caps in the hope my symptoms will improve.

  • Ogi60,

    If you see the practise manager and tell him/her you want a copy of all your test results with the ranges they have to let you have them. There may be a nominal charge for printing, probably about 10p per sheet, but that is up to the surgery. I get all mine and don't have to pay. For the last five months I have had three sheets of them every month! This is rather more than usual but I have multiple problems at the moment.

    The gp has no reason to tell you there are too many for her to print. It takes only seconds. Sounds to me like another one who just can't be bothered..............

  • Have letter from Endo no blood results are on letter but he has suggested putting my levo up by 25mcg to 125mcg also advises my calcium is still low along with no Vit D I have meds for both he says hopefully my symptoms will improve with the extra levo. Any thoughts people.

  • 👏👏 I just love this site and find the information given very informative. People are so kind giving information to help us. I read the topics everyday. As im struggling to get help from my GPs its good to know I'm not alone and not going off my head thinking I'm imagining my symptoms.

    I asked my GP what my T3 reading was and she said this is not a test that is done as a matter of course. How do I go about getting this test done?

    Thanks in advance for any advice given. 👍

You may also like...